Advertisement

Algorithms for the generalized independent set problem based on a quadratic optimization approach

  • Seyedmohammadhossein HosseinianEmail author
  • Sergiy Butenko
Original Paper
  • 51 Downloads

Abstract

This paper presents two algorithms—a construction heuristic and an exact solution method—for the generalized independent set problem. Both methods take advantage of a nonlinear formulation of this problem and are based on optimization of a quadratic function over a hypersphere. Heuristic solutions are constructed by exploring stationary points of a surrogate problem of this form. The exact method is a combinatorial branch-and-bound algorithm that uses a spherical relaxation of the original feasible region in its pruning subroutine. We show competence of the proposed methods through computational experiments on benchmark instances.

Keywords

Generalized independent set problem Quadratic optimization Combinatorial branch-and-bound Construction heuristic 

Notes

Acknowledgements

We would like to thank Dr. Renata Mansini for providing the test instances, and the anonymous referees, whose feedback helped us to improve the paper.

References

  1. 1.
    Basagni, S.: Finding a maximal weighted independent set in wireless networks. Telecommun. Syst. 18(1–3), 155–168 (2001)CrossRefzbMATHGoogle Scholar
  2. 2.
    Birge, J.R., Louveaux, F.: Introduction to Stochastic Programming. Springer Science & Business Media, New York (2011)CrossRefzbMATHGoogle Scholar
  3. 3.
    Brendel, W., Amer, M., Todorovic, S.: Multiobject tracking as maximum weight independent set. In: IEEE conference on computer vision and pattern recognition (CVPR), pp. 1273–1280. IEEE (2011)Google Scholar
  4. 4.
    Butenko, S., Wilhelm, W.: Clique-detection models in computational biochemistry and genomics. Eur. J. Oper. Res. 173, 1–17 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Carraghan, R., Pardalos, P.: An exact algorithm for the maximum clique problem. Oper. Res. Lett. 9, 375–382 (1990)CrossRefzbMATHGoogle Scholar
  6. 6.
    Colombi, M., Mansini, R., Savelsbergh, M.: The generalized independent set problem: polyhedral analysis and solution approaches. Eur. J. Oper. Res. 260(1), 41–55 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Forsythe, G.E., Golub, G.H.: On the stationary values of a second degree polynomial on the unit sphere. SIAM J. Appl. Math. 13, 1050–1068 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hochbaum, D.S.: Solving integer programs over monotone inequalities in three variables: a framework for half integrality and good approximations. Eur. J. Oper. Res. 140(2), 291–321 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hochbaum, D.S.: 50th anniversary article: selection, provisioning, shared fixed costs, maximum closure, and implications on algorithmic methods today. Manag. Sci. 50(6), 709–723 (2004)CrossRefGoogle Scholar
  10. 10.
    Hochbaum, D.S., Pathria, A.: Forest harvesting and minimum cuts: a new approach to handling spatial constraints. For. Sci. 43(4), 544–554 (1997)Google Scholar
  11. 11.
    Horaud, R., Skordas, T.: Stereo correspondence through feature grouping and maximal cliques. IEEE Transactions on Pattern Analysis and Machine Intelligence 11(11), 1168–1180 (1989)CrossRefGoogle Scholar
  12. 12.
    Hosseinian, S., Fontes, D.B.M.M., Butenko, S.: A quadratic approach to the maximum edge weight clique problem. In: XIII Global optimization workshop, Vol. 16, pp. 125–128 (2016)Google Scholar
  13. 13.
    Hosseinian, S., Fontes, D.B.M.M., Butenko, S.: A nonconvex quadratic optimization approach to the maximum edge weight clique problem. J. Glob. Optim. 72, 219–240 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Johnson, D.S., Trick, M.A. editors: Cliques, Coloring, and Satisfiability: Second Dimacs Implementation Challenge. American Mathematical Society, Providence, RI (1996)Google Scholar
  15. 15.
    Khalil, E.B., Dilkina, B., Nemhauser, G.L., Ahmed, S., Shao, Y.: Learning to run heuristics in tree search. In: Proceedings of the international joint conference on artificial intelligence. AAAI Press, Melbourne (2017)Google Scholar
  16. 16.
    Kochenberger, G., Alidaee, B., Glover, F., Wang, H.: An effective modeling and solution approach for the generalized independent set problem. Optim. Lett. 1(1), 111–117 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Luenberger, D.G., Ye, Y.: Linear and Nonlinear Programming, third edn. Springer, New York (2008)CrossRefzbMATHGoogle Scholar
  18. 18.
    Sanghavi, S., Shah, D., Willsky, A.S.: Message passing for maximum weight independent set. IEEE Trans. Inf. Theory 55(11), 4822–4834 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Texas A&M UniversityCollege StationUSA

Personalised recommendations